High Wind, Cook
- When
- October 26, 2:00 PM CST to 4:00 PM CST
- Where
- Cook forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- Newspaper
A strong cold front moved across northern Illinois during the afternoon hours of October 26th. Part of a roof was blown off a building on South Dearborn Street in downtown Chicago.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A strong cold front moved across northern Illinois during the afternoon hours of October 26th. Part of a roof was blown off a building on South Dearborn Street in downtown Chicago. Debris fell onto an elevated train platform and on cars parked below. One woman suffered a minor ankle injury running to escape the falling debris. Numerous tree limbs and power lines were also blown down across Cook County. A wind gust to 61 mph was measured at West Chicago Airport in Dupage County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 26, 1:28 PM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
228 PM CDT SUN OCT 26 2008
.DISCUSSION...
306 AM CDT
CURRENT SATLT LOOPS DISPLAY NICE BAROCLINIC LEAF
FEATURE...REPRESENTING LEAD VORT MAX ROTATING EWD ACROSS NRN IA
ERLY THIS MRNG. THIS REPRESENTS LEADING SURGE OF COLDER AIR AND
WILL PUSH QUICKLY ACROSS FA THIS BY MID MRNG. RADAR MOSAIC ALSO
SUGGESTS DYNAMICS WITH THIS FEATURE ARE A LTL MORE IMPRESSIVE THAN
EARLIER THOUGHT AS AREA OF SHOWERS CONTINUES TO DVLP ESWED FROM
ERN IA...ACROSS NWRN IL. BASED ON THIS TREND...AND FCST TRAJECTORY
OF PARENT VORT MAX...HAVE BUMPED UP POPS AND GONE WITH COVERAGE
MENTION RATHER THAN PROBABILITY. EXPECT CLOUDINESS TO SCT OUT FOR
A WHILE IN THE WAKE OF THIS IMPULSE. SFC ANALYSIS SHOWS DECENT
ISALLOBARIC RESPONSE UPSTREAM OF VORT...SUGGESTING FAIRLY STG
DOWNWARD TRANSPORT...AND INDEED WINDS BHD TROF HAVE TURNED WNWLY
AND ARE GUSTING TO ARND 30 KTS FROM DAKS...SEWD ACROSS MN AND WRN
IA. THIS AREA WILL ADVECT EWD OVR RGN BY AFTN...AND COUPLED WITH
STG MID LVL CAA AND SOME DIURNAL SFC HEATING...WILL SERVE TO DEEPEN
ADIABATIC MIXED LYR TO ABV 600 MB DURG AFTN. THEREFORE...WIND
ADVSRY WILL RMN IN EFFECT AS WINDS/GUSTS ARE ONLY EXPECTED TO
STRENGTHEN HEADING INTO AFTN HRS.
WATER VAPOR IMAGERY SHOWS A SERIES OF SVRL MORE SUCH IMPULSES
LINES UP FROM ALBERTA...SEWD INTO UPR MS VLY. MODELS STILL
INSIST ON STGST OF THESE FEATURES DIGGING SEWD AND FORMING A
PRONOUNCED...HIGHLY SHEARED VORT LOBE FROM SRN IA-NWRN IL BY 00Z
MON. THIS COINCIDES WITH ARRIVAL OF TRUE POLAR AIR. IN REPONSE TO
THIS...GFS DVLPS DECENT BAND OF UVM. BASED ON THIS...WILL KEEP
MENTION OF FLRYS IN FCST...BUT EXPAND MENTION SWD ACROSS MOST OF
FA AS MID LVL TROF AXIS SAGS SWD ACROSS RGN BY 06Z.
ON MONDAY...COMBO OF STEEP LLVL LAPSE RATES...COLD POOL AND TIGHT
CYCLC TURNING IN MID LVLS SUGGESTS SHALLOW CONVECTION MAY
DVLP...AND WITH H85 TEMPS FCST ARND -8 C...EXPECT THIS WILL BE
MAINLY IN THE FORM OF SNOW SHWRS. WILL PROBABLY HAVE SOME
RAIN/SNOW SHWR MIX DURG AFTN AS SFC TEMPS RISE TO ARND 40 DEG.
DESPITE THIS SET UP...WILL JUST KEEP MENTION OF FLRYS/SPRINKLES IN
WX GRIDS AS PER COLLABORATION.
H5 CYCLC SHEAR AXIS SLOWLY SHIFTS EWD MON NGT...ALLOWING SKIES TO
CLR FROM W-E LATE IN PERIOD. EVEN WITH LINGERING CLOUD COVER MUCH
OF NIGHT...WILL GO WITH MOS NUMBERS AND FCST A HARD FREEZE MOST
AREAS.
LTL CHG IN MID-LATE WEEK FCST. SFC RIDGE AXIS FCST TO MOVE E OF
AREA TUES NGT. THIS WILL BRING MODERATION IN TEMPS TO AREA BY WED
AS WAA PATN DVLPS. HAVE BUMPED UP TEMPS AGAIN WED NGT-THU-THUR NGT
TO REFLECT GFS/ECMWF FCSTS THAT SHOW FAIRLY STG WAA FROM CNTRL
PLAINS INTO MIDWEST DURG THIS PERIOD IN RESPONSE TO STG WX SYS
FCST TO MOVE EWD ACROSS CNTRL CANADA.
MERZLOCK
&&
.AVIATION...
18Z TAFS...MAIN FOCUS THIS PERIOD REMAINS STRONG WINDS. WEST WINDS
GUSTING TO 30-35KT AT ISSUANCE TIME. A SHORT WAVE TROUGH ROTATING
AROUND THE WRN PERIPHERY OF THE UPPER LOW IS SHOWING A SURFACE
REFLECTION OF A TROUGH AXIS AND ASSOCIATED WIND SHIFT TO NWLY
MOVING THRU IOWA. INCREASING STRATOCU IS ALSO ACCOMPANYING THE
TROUGH. THIS FEATURE WILL REACH NRN IL BY ARND 20Z WITH WIND INCRG
TO ARND 25G40KT. OCNL GUSTS IN EXCESS OF 40KT ARE POSSIBLE...WITH
GUSTS GREATER THAN 50KT OBSERVED IN IOWA...BUT BY THE TIME THAT
THE AREA OF STRONGEST WINDS HITS THE TERMINALS...SUN ANGLE WILL BE
LOWER AND MIXING WILL DECREASE A BIT...SO THE 50KT GUSTS ARE NOT
EXPECTED TO IMPACT THE TERMINALS. LATEST RADAR IMAGERY INDICATES
A SMALL AREA OF SHRA MOVING THROUGH NERN IA/SWRN WI...MOVING INTO
NWRN IL. CURRENTLY...THE PCPN IS MOSTLY RAIN...BUT STRONG COLD
ADVECTION WILL LEAD TO QUICKLY LOWERING TEMPS AND BY LATER THIS
EVENING WHEN THE SHORT WAVE MOVES OVER NRN IL/NWRN IN...DEEP LAYER
TEMPERATURES SHOULD BE LOW ENOUGH TO SUPPORT SNOW. EXPECT THAT
PCPN WILL REMAIN SCT...SO HAVE ONLY INDICATED A VC GROUP IN THE
FORECAST AT THIS TIME. WINDS WILL DECREASE SLIGHTLY AFTER
SUNSET...BUT SHOULD REMAIN RELATIVELY STRONG AND GUSTY THROUGH THE
PERIOD AS THE PRESSURE GRADIENT REMAINS STRONG OVER REGION. THE
FLOW PATTERN IS SLOWLY PROGRESSIVE AND EXPECT THE UPPER LEVEL LOW
TO MOVE EAST OVERNIGHT AND BE FAR ENOUGH EAST BY LATE MORNING TO
ALLOW SKIES TO SCATTER OUT. THERE COULD BE PERIODS OF MVFR CIGS
WITH THE SCT SHSN AND THEN BECOME PREVAILING MVFR AS THE COOLER
AIR FILTERS IN BEHIND THE TROUGH...BUT CIGS SHOULD OTHERWISE BE
VFR.
KREIN
&&
.MARINE...
230 PM...DEEP LOW PRESSURE OVER HUDSON BAY WILL REMAIN NEARLY
STATIONARY TONIGHT AND GRADUALLY WEAKEN. A STRONG COLD FRONT
EXTENDING FROM THIS LOW THROUGH THE EASTERN GREAT LAKES WILL
CONTINUE EAST TO NEW ENGLAND TOMORROW. COLD AIR BEHIND THE FRONT
AND STRONG HIGH PRESSURE BUILDING OVER THE NORTHERN PLAINS WILL
STRENGTHEN THE PRESSURE GRADIENT OVER LAKE MICHIGAN...MAINTAINING
WEST TO NORTHWEST GALE TO STORM FORCE WINDS OVERNIGHT TONIGHT. THE
HIGH WILL BUILD SOUTHEAST ACROSS THE PLAINS AND MISSISSIPPI RIVER
VALLEY MONDAY AND TUESDAY ALLOWING WINDS TO GRADUALLY DIMINISH.
KREIN
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
ILZ032-ILZ033-ILZ039 UNTIL 10 PM SUNDAY.
FREEZE WARNING...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ019-ILZ020-ILZ021-ILZ032-ILZ033-ILZ039...1 AM
MONDAY TO 9 AM MONDAY.
IN...WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 10 PM
SUNDAY.
FREEZE WARNING...INZ019...1 AM MONDAY TO 9 AM MONDAY.
LM...STORM WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ740-LMZ741-
LMZ742-LMZ743-LMZ744-LMZ745-LMZ777-LMZ779-LMZ870-LMZ872-
LMZ874-LMZ876-LMZ878 UNTIL 7 PM SUNDAY.
GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
LMZ868 UNTIL 10 AM MONDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 417 AM CDT SUN OCT 26 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 270930- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 417 AM CDT SUN OCT 26 2008 /517 AM EDT SUN OCT 26 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TODAY AND TONIGHT. A WIND ADVISORY IS IN EFFECT FOR TODAY AND EARLY TONIGHT. WEST WINDS ARE EXPECTED TO GUST TO 45 MPH AT TIMES CAUSING LOOSE ITEMS TO BLOW AROUND AND MAKING DRIVING DIFFICULT...ESPECIALLY IN HIGH PROFILE VEHICLES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TEMPERATURES ARE FORECAST TO DROP TO NEAR OR BELOW FREEZING TONIGHT AND AGAIN MONDAY NIGHT WHEN A HARD FREEZE IS POSSIBLE AWAY FROM THE CITY OF CHICAGO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-270930- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 417 AM CDT SUN OCT 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. STRONG WEST WINDS...GUSTING TO STORM FORCE AT TIMES...ARE FORECAST TO DEVELOP THIS MORNING AND CONTINUE INTO THIS EVENING BEFORE DIMINISHING TO GALE FORCE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NORTHWEST WINDS WILL LIKELY REMAIN ELEVATED...TO AT LEAST SMALL CRAFT ADVISORY CRITERIA...THROUGH MONDAY EVENING. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-270930- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 417 AM CDT SUN OCT 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT. A GALE WARNING REMAINS IN EFFECT FOR THE NORTH HALF OF LAKE MICHIGAN THROUGH TONIGHT. A STORM WARNING REMAINS IN EFFECT FOR THE SOUTH HALF OF THE LAKE THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NORTHWEST GALES WILL PERSIST MUCH OF MONDAY ACROSS ALL OF LAKE MICHIGAN. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO MERZLOCK
The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, October 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 138869, 138870.